Problem with fingers turning yellow or paling

I have been having a problem with my fingers turning yellow or paling. It happens without warning. Fingers feel almost numb or like frostbite. I have not gotten an assessment from my doctor yet on what could be causing this problem.

I asked my pharmacist if there are any medications that could cause this problem. She noted that some medications can cause finger nails to turn yellow, but not the finger itself. She noted that it may be a problem with blood flow.

Has anyone had a similar problem? I am really intrigued by this new symptom. Thanks for any help with this.....


Your Heart-Sister

Jean R....

Report post

6 replies. Join the discussion

Jean:

My 14 year old daughter has autoimmune thyroid disease - Hashimoto's hypothyroidism. She has experienced the symptoms you describe, only her fingers will go from pale to yellow to red to blue and then back to normal. She gets numbness and a pins and needles sensation. She also get a purple lacy pattern under the skin on her arms and legs when she is cold, hot or stressed out. We were told by at least 2 doctors that she has Raynaud's Snydrome. She has not needed treatment for it so far. It has been more of a bother than anything.

You might want to look up the condition and see if it fits. I read somewhere that it can be autoimmune where your body causes the condition. This would fit in my daughter's case since when you have 1 autimmune disorder, there are usually more.

Interestingly, when I typed it into a search engine, I found a link to information about this condition on the American Heart Association website. The link is:
http://www.americanheart.org/presenter.jhtml?identifier=4687

There is a lot on the web about this condition. I don't know if this helps you but I hope it gives you something to consider. Best of luck to you.

Dianna

Report post

Surely sounds like it could be Raynaud's Disease or Raynaud's Syndrome...not same thing. I was diagnosed with it years and years ago...as Jean said...more of a bother... but it's definitely a vascular thing. And I 'developed' it during some yrs of extreme stress....Then 40 yrs later all this heart attack and stuff and I thought last year it had come back.... made me really question the connection there...stress...cortisol...adrenaline...etc...

Also read everything I could get my finger's on (no pun intended) about some of the many meds I'm taking...and found one possible 'link' back to Raynaud's and the fingers/tips involvement.

I think it was that diuretic (not loop diuretics like lasix) but the other class... thiazide diuretics...Metolazone (or Zaroxolyn)---these are appar used to treat Raynaud's... Just do some research and go in to doc again with some good questions...I find every time I ask good questions mine gives me lots of good time...

Usually in Raynauds the finger tips turn blue or white (blanch)...esp when they get cold,... My doc back then made me quit washing out dirty diapers in the potty bowl... yes i know no one today knows even what that means.... but alas my poor hubby got that task back then. Also if I'd reach to touch a car doorknob (again appar the cold) my thumb and index finger would suddenly go numb and turn white and tingle all way up arm to side of head.... then in a bit they'd go red and hot... Nicotine aggravates Raynauds' for sure... do you smoke?

Hope some of our comments helps....
Tina

Report post

I remember this now looking back. I was on Topolol (sp?), the beta blocker, and also had what acted like frost bite. Without any reason my finger tip would go white and be a bit numb. Three months ago my cariologist switch my meds and I haven't had the problem since then. I didn't even notice that this had stopped happening until I read your post. On Topolol my fingers and toes were cold most of the time. That has stopped too.

Report post

Gracie,

Thanks so much for your comments. I will definitely look this up. The web site referral was great. Again, thanks for your timely response.

Report post

Tina,

Thanks so much for your comments. I haven't smoked since 1994 when my cardiologist told me I had heart blockages and needed to stop smoking. Stopped right on the spot. Not another ciagerette touched my lips. Wish I could say the same for sweets.

Anyway, my doctor ran tests to rule out some conditions which came back negative. The doctor said she would call me about the results, but never did. Her secretary gave me the results. So, I told her I am still having the problem and what is she recommending? Never heard from her again. I am so sick of doctors. I feel like just a number to them. Okay, okay, I am mad about something else right now and need to move on.

I think I may have Raynaud, because my fingers do turn pale when they are cold. Numbness is a symptom and turning blue is another. Right now I am just dealing with the problem until I can find me another doctor. I will be moving from VA to Oregon soon, so I'll wait until then. Thanks for your comments and suggestions...

Wishing you well.....

Your Heart-Sister,

Jean R.....

Report post

Dear Jean,

Oddly enough, I went to my PCP two days ago complaining about he same symptom with my toes. I also have Mixed Connective Tissue Disease--an autoimmune disorder--but with CAD it's difficult to determine what is Raynaud's phenomonen, what might be a nerve (CNS) disorder, and/or what is vascular. I will be going in for an arterial doppler on my legs (which can also be done on arms and fingers) as soon as it can be arranged, but in the meantime my doctor has put me on Procardia for a month to see if there is any improvement. I have not started taking it yet (I will today or tomorrow), and keep you informed. After some internet research, an in-depth discussion with the pharmacist, and a careful reading of the pharmaceutical insert, Procardia is basically prescribed for angina and coronary artery spasms, but also works to dialate perifpherl (sp)arteries and capillaries. It's known as a calcium channel blocker. It can cause hypotension so you must monitor your own blood pressure when you start taking it.

Do you also have pain? (My toes seem to cramp up and spasm and when they get going this causes excruciating pain. They then turn bright red on the tips and burn for the rest of the night. I am not a diabetic but I understand this is common in diabetics.) My doctor also prescribed a very light dosage of Neuotonin for pain. I am very hesitant to begin taking this med. I am definitely not going to start both of them together because I am very sensitive to side effects and I want to be able to distinguish which side effects are being caused by which med.

I'd like to ask if anyone on this board is taking either of these meds and what the results have been. Or, if you have had problems with your toes cramping up.

This is also a new symptom for me and I'd like to go along for the ride with you on this one until we both figure out what it is . It's nerve-wracking and a drag in itself just having a new symptom, more tests, or medications to deal with. I'm a rebel. (In other words, big on denial, LOL!)

In regard to your medical records post, I also know the fury. They get it wrong ALOT. I woke up from intensive care to discover that, according to medical rcords, I am a "widow." News to me . . . In addition, some dumb ass social worker apparently assessed me as "average grooming." Now, after five days in intensive care on every life support system known to mankind, what in the hell kind of "grooming" are we expected to have? I'm impeccable about my grooming, and I wanted to strangle her. To me it was some kind of character judgement based upon her assessment of a woman laying on her death bed whom she has never seen or met before. One of the posters above is corrrect if you ever have a law suit--the defense will use comments like these to asassinate you in the courtroom. I'd get the record corrected or expunged, and change doctors. My cardiiologist carries a small dictaphone with her into the office. Right then and there, immediately after her exam, in front of me, she dictates into the machine exactly what is going into the record.

Please keep us informed.

Take care,

Sherrie (Ecksunbeam)

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support WomenHeart

Help WomenHeart reach its goals and support people like yourself by making a donation today.

Donate to  WomenHeart

Discussion topics

Heart health links and resources


The SCAD Ladies Stand Up -- Read the special report

Community leaders

Disclaimer

The information provided by this online support network through WomenHeart: The National Coalition for Women with Heart Disease and Inspire is for general informational purposes only. The information is not intended to substitute for professional medical advice, diagnoses, or treatment. If you are ill, or suspect that you are ill, see a doctor immediately. In an emergency, call 911 or go to the nearest emergency room. WomenHeart: The National Coalition for Women with Heart Disease never recommends or endorses any specific physicians, products or treatments for any condition.